An Analyst's Traveling Salesman Theorem For Sets Of Dimension Larger Than One

Jonas Azzam, Raanan Schul

Research output: Contribution to journalArticlepeer-review

Abstract

In his 1990 Inventiones paper, P. Jones characterized subsets of rectifiable curves in the plane via a multiscale sum of β-numbers. These β-numbers are geometric quantities measuring how far a given set deviates from a best fitting line at each scale and location. Jones' result is a quantitative way of saying that a curve is rectifiable if and only if it has a tangent at almost every point. Moreover, computing this square sum for a curve returns the length of the curve up to multiplicative constant. K. Okikiolu extended his result from subsets of the plane to subsets of Euclidean space. G. David and S. Semmes extended the discussion to include sets of (integer) dimension larger than one, under the assumption of Ahlfors regularity and using a variant of Jones' β numbers. In this paper we give a version of P. Jones' theorem for sets of arbitrary (integer) dimension lying in Euclidean space. We estimate the d-dimensional Hausdorff measure of a set in terms of an analogous sum of β-type numbers. There is no assumption of Ahlfors regularity, but rather, only of a lower bound on the Hausdorff content. We adapt David and Semmes' version of Jones' β-numbers by redefining them using a Choquet integral. A key tool in the proof is G. David and T. Toro's parametrization of Reifenberg flat sets (with holes).
Original languageEnglish
Pages (from-to)1389-1476
Number of pages79
JournalMathematische annalen
Volume370
Issue number3-4
Early online date6 Nov 2017
DOIs
Publication statusPublished - Apr 2018

Fingerprint

Dive into the research topics of 'An Analyst's Traveling Salesman Theorem For Sets Of Dimension Larger Than One'. Together they form a unique fingerprint.

Cite this